Texas, 2010

Hail in Texas, May 20, 2010

May 20, 2010 · NWS SJT · 2 events in 2 counties and zones

Isolated severe thunderstorm developed along a cold front during the late afternoon and produced small hail across Brown and McCulloch Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorm developed along a cold front during the late afternoon and produced small hail across Brown and McCulloch Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 5:25 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 20, 5:25 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT THU MAY 20 2010

.DISCUSSION...
/SEE AVIATION DISCUSSION BELOW/

&&

.AVIATION...
COLD FRONT EXTENDED FROM JUST SOUTH OF SAN ANGELO TO DALLAS AT 23Z.
A ISOLATED THUNDERSTORM POSSIBLE ALONG FRONT...BUT CHANCES LOW SO DID
NOT INCLUDE THUNDER IN TAF. ONLY ADDED A CB AT KBBD. FRONT SHOULD
NOT PROGRESS MUCH FARTHER SOUTH...AND SHOULD BEGIN TO MOVE BACK AS
A WARM FRONT OVERNIGHT. AREA OF DENSE STRATUS OVER THE HILL
COUNTRY WILL ADVECT BACK NORTH. CIGS WERE IN THE IFR TO MVFR RANGE
IN THE HILL COUNTRY...WITH KERRVILLE AT 700 FT. WHILE THE
NAM...GFS AND RUC MODELS ALL ADVECT MOISTURE BACK NORTH...NOT SURE
THEY HAVE INDICATE THE SATURATION IN THE LOWER MOISTURE...SO WILL
MOVE STRATUS REDEVELOPMENT UP A FEW HOURS...TO 3Z AT JCT...5Z AT
KBBD... AND 7Z AT KSJT. BROUGHT CIGS AT KJCT AND KBBD DOWN TO IFR
3-4 HOURS AFTER STRATUS MOVES IN.

OTHERWISE...STRATUS SHOULD SCATTER OUT MID/LATE MORNING ACROSS AT
KABI AND KSJT...PERSISTING INTO EARLY AFTERNOON AT KBBD AND KJCT.

&&

.PREV DISCUSSION... /ISSUED 429 PM CDT THU MAY 20 2010/

UPDATE...

MADE A QUICK UPDATE TO THE POPS AND WX FOR THIS AFTERNOON INTO THE
EVENING BASED ON THE LATEST SATELLITE AND OBS TRENDS. SEE
DISCUSSION BELOW.

DISCUSSION...

WEAK FRONT HAS MADE ITS WAY DOWN TO JUST SOUTH OF SAN ANGELO AND
EXTENDS EAST TO NEAR BROWNWOOD. THE FRONT ALSO EXTENDS BACK TO THE
NORTHWEST INTO SOUTHWEST STERLING COUNTY. A DRYLINE EXTENDS SOUTH
FROM THE FRONT ALONG THE EASTERN BORDER OF CROCKETT COUNTY. SOME
AGITATED CU ARE EVIDENT ON SATELLITE ALONG THE FRONTAL BOUNDARY
NEAR SAN ANGELO AND TO THE SOUTH EAST OF THE DRYLINE. THERE IS AN
OUTSIDE SHOT OF AN ISOLATED STORM NEAR THE FRONT/DRYLINE
INTERSECTION AND A MENTION OF THIS WAS ADDED TO THE GRIDS. I ALSO
EXPANDED THE 20 POPS WESTWARD ALONG THE FRONT SOME. THE ATMOSPHERE
IS PRETTY UNSTABLE SOUTH OF THE FRONT AND EAST OF THE
DRYLINE...WITH CAPES IN THE 2000-3000J/KG RANGE. SHEAR IS STRONG
ENOUGH FOR SUPERCELL DEVELOPMENT IF A STORM GOES. LOW LEVEL SHEAR
IS WEAK...SO THE THREAT FOR A TORNADO IS PRETTY SMALL OVER W
CENTRAL TX. NONETHELESS...A TORNADO WATCH IS IN EFFECT TILL 9 PM
FOR BROWN AND SAN SABA COUNTIES.

LACY

PREV DISCUSSION... /ISSUED 228 PM CDT THU MAY 20 2010/

SHORT TERM...
A VERY SLOW MOVING COLD FRONT EXTENDING SOUTHWEST FROM NORTHEAST
TEXAS INTO THE CENTRAL HEARTLAND MAY PROVIDE A FOCUS FOR ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS...ALTHOUGH A STRONG CAP
WOULD HAVE TO BE BROKEN. WILL INCLUDE A CHANCE OF THUNDERSTORMS
OVER THIS AREA THIS EVENING PER EXISTING TORNADO WATCH UNLESS
CONDITIONS WARRANT REMOVING OUR COUNTIES OUT OF THE WATCH BEFORE
THE 9PM EXPIRATION. OTHERWISE...THE DRYLINE WILL RETREAT WEST INTO
FAR WEST TEXAS AND EASTERN NEW MEXICO THROUGH TOMORROW NIGHT.
850MB THERMAL RIDGE WILL REMAIN WEST OF THE DRY LINE WITH A CHANCE
OF AFTERNOON THUNDERSTORMS FIRING UP ALONG THE DRYLINE TOMORROW
AFTERNOON...THESE WOULD REMAIN WEST OF THE FORECAST AREA. THE
FORECAST AREA REMAINING EAST OF THE DRY LINE THROUGH THE PERIOD
WILL MINIMIZE ANY FIRE WEATHER CONCERNS. A DEVELOPING LEE SIDE
TROUGH WILL ELEVATE SOUTHERLY SURFACE WINDS TO 10 TO 20 MPH
TOMORROW AFTERNOON.

LONG TERM...
AN UPPER LEVEL RIDGE WILL MOVE INTO THE AREA FRIDAY AND OVER THE
WEEKEND AS A DEEPENING TROUGH MOVES INTO THE WESTERN U.S. THIS
TROUGH WILL EDGE IT/S WAY INTO WEST TEXAS BY EARLY NEXT WEEK. ONE
SHORTWAVE EXITS THE MAIN TROUGH TUESDAY AS ANOTHER DIVES SOUTHEAST
INTO THE TROUGH TUESDAY NIGHT. THIS WILL SERVE TO MAINTAIN THE
GENERAL POSITION OF THE TROUGH OVER THE WESTERN U.S. THROUGH THE
MIDDLE OF THE WEEK.

FROM FRIDAY NIGHT THROUGH THE WEEKEND...UPPER LEVEL RIDGING WILL
BE IN CONTROL OVER WEST CENTRAL TEXAS. THIS WILL RESULT IN WARMER
THAN NORMAL TEMPERATURES...AND LITTLE CHANCE FOR ANY SIGNIFICANT
PRECIPITATION DUE TO WARM TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE.

BY EARLY NEXT WEEK...AS THE MAIN UPPER LEVEL TROUGH EDGES INTO
WEST TEXAS...SHORTWAVES ROTATING AROUND THE TROUGH MAY COMBINE
WITH DIURNAL CONVECTION FROM HIGHER TERRAIN IN WEST TEXAS TO BRING
SOME THUNDERSTORM ACTIVITY INTO OUR AREA DURING THE EVENING HOURS
FROM MONDAY INTO THE MIDDLE OF NEXT WEEK. HOWEVER...WILL KEEP
PRECIPITATION CHANCES AT SLIGHT CHANCE OR LESS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  92  67  93  71 /  10   0  10  10  10
SAN ANGELO 	 67  93  70  92  71 /  10   0  10  10  10
JUNCTION 	 70  93  72  91  72 /  10  10   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, May 20, 1:06 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
206 PM CDT THU MAY 20 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
206 PM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH REMAINS IN EFFECT FOR BROWN AND SAN SABA COUNTIES
THROUGH 9 PM TONIGHT. WHILE THERE IS ONLY A 20 PERCENT CHANCE OF
THUNDERSTORMS...THE ATMOSPHERE IS VERY UNSTABLE...AND SHOULD A
THUNDERSTORM DEVELOP...IT WOULD LIKELY QUICKLY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY IN THE HEARTLAND AND
NORTHWEST HILL COUNTRY.

15

In the hours before

Special weather statement, May 20, 6:50 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 PM CDT THU MAY 20 2010

TXZ139-154-210115-
COLEMAN TX-MCCULLOCH TX-
750 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR
COLEMAN AND MCCULLOCH COUNTIES...

AT 745 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES WEST OF WALDRIP...OR ABOUT 22
MILES SOUTH OF SANTA ANNA...MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WALDRIP BY 755 PM CDT
  FIFE BY 800 PM CDT
  US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE BY 810 PM CDT
  ROCKWOOD AND WHON BY 815 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

04
Special weather statement, May 20, 7:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CDT THU MAY 20 2010

TXZ140-210300-
BROWN TX-
853 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR BROWN
COUNTY...

AT 850 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF BROOKESMITH...OR
ABOUT 9 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNWOOD BY 915 PM CDT
  EARLY BY 925 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

04
Special weather statement, May 20, 7:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CDT THU MAY 20 2010

TXZ139-154-210300-
COLEMAN TX-MCCULLOCH TX-
853 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR
COLEMAN AND MCCULLOCH COUNTIES...

AT 851 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF STACY...OR ABOUT
21 MILES EAST OF PAINT ROCK...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WALDRIP BY 925 PM CDT
  FIFE...US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE AND LOHN BY
  935 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
May 20, 8:10 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.710, -98.990

Hail, McCulloch

When
May 20, 8:45 PM CST
Where
McCulloch County, 2.73 mi NE of Pear Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.310, -99.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234928, 234929.